Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2009, 5:41 PM CDT for Barber County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 5:41 PM CDT (22:41 UTC)
- Expired
- Jun 7, 2009, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:45 PM CDT | TSTM WND GST 60 | 10 Sse Medicine Lodge, KS | APPROX ONE-FOOT DIAMETER CEDAR TREE BLOWN DOWN. |
| Jun 7, 5:51 PM CDT | HAIL 1.75 | 9 Sse Medicine Lodge, KS | HAILED FOR SEVERAL MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -666 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 072241 SVRDDC KSC007-072315- /O.NEW.KDDC.SV.W.0085.090607T2241Z-090607T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 541 PM CDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 615 PM CDT * AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF HAZELTON...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... KIOWA... HAZELTON... SHARON... RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR SOUTH CENTRAL KANSAS. && LAT...LON 3700 9865 3728 9847 3736 9835 3700 9834 TIME...MOT...LOC 2242Z 236DEG 31KT 3712 9849 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 072300 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT SUN JUN 7 2009 KSC007-072315- /O.CON.KDDC.SV.W.0085.000000T0000Z-090607T2315Z/ BARBER KS- 600 PM CDT SUN JUN 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHEASTERN BARBER COUNTY... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF HAZELTON...OR 5 MILES SOUTHEAST OF SHARON... MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... HAZELTON... RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR SOUTH CENTRAL KANSAS. && LAT...LON 3700 9849 3728 9839 3736 9835 3700 9834 TIME...MOT...LOC 2300Z 236DEG 31KT 3721 9835 $$ KRUSE
000 WWUS53 KDDC 072311 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 611 PM CDT SUN JUN 7 2009 KSC007-072321- /O.EXP.KDDC.SV.W.0085.000000T0000Z-090607T2315Z/ BARBER KS- 611 PM CDT SUN JUN 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY EXPIRES AT 615 PM CDT... * LOCATIONS IMPACTED INCLUDE... HAZELTON... RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY. THE STORM HAS EXITED THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3700 9849 3728 9839 3736 9835 3700 9834 TIME...MOT...LOC 2311Z 236DEG 31KT 3726 9825 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:48 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 7, 2:48 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT SUN JUN 7 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS TONIGHT AND FROM LATE MONDAY INTO TUESDAY ALONG WITH TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL S/WAVE TROUGH OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE FOUR CORNERS REGION WHILE A SOUTHWESTERLY FLOW ALOFT REMAINS ACROSS WESTERN KANSAS. SMALL PRESSURE HEIGHT FALLS AT H5 ACROSS COLORADO, EASTERN NEW MEXICO, AND SOUTHWEST KANSAS CONTINUE TO SUGGEST A GRADUAL EAST-SOUTHEAST MOVEMENT TO THE LARGER SCALE UPPER LEVEL TROUGH. A VERY NARROW +80KT UPPER LEVEL SUBTROPICAL JET STREAM IS CLIMBING NORTHEAST ACROSS NEW MEXICO, EASTERN COLORADO, AND INTO THE NORTHERN PLAINS. A SURFACE LOW IS POSITIONED IN EXTREME WESTERN KANSAS WITH AN ATTENDANT TROUGH/DRYLINE EXTENDING SOUTH INTO THE PANHANDLES OF OKLAHOMA AND TEXAS. A STATIONARY BOUNDARY EXTENDS EAST FROM THE SURFACE LOW ACROSS NORTHERN KANSAS. SURFACE ANALYSIS SHOWS SURFACE DEWPOINTS WELL UP INTO THE 60S(F) IN EASTERN KANSAS WITH ONLY 50S(F) AHEAD OF THE DRYLINE IN THE EASTERN PORTION OF THE CWA WHICH IS UNDER THE INFLUENCE OF PREVAILING SOUTHWESTERLY WINDS. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL S/WAVE TROUGH LIFTING NORTHEAST ACROSS WESTERN KANSAS EARLY THIS EVENING BEFORE EJECTING OUT INTO THE GREAT LAKES REGION MONDAY. THIS WILL BRING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS THIS EVENING. FOR TONIGHT, THE SURFACE LOW WILL PUSH OFF TO THE EAST ALLOWING FOR THE FRONTAL BOUNDARY TO BEGIN PUSHING SOUTH AS A COLD FRONT ACROSS SOUTHWEST KANSAS. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND AHEAD OF THE DRYLINE AS IT PUSHES EAST AND IN ASSOCIATION WITH THE FRONTAL BOUNDARY WHERE ANY LOW LEVEL MOISTURE REMAINS PRESENT. THIS PLACES THE BETTER CHANCE FOR PRECIP ACROSS MORE NORTHERN AND EASTERN PORTIONS OF THE CWA. GFS AND NAM MODEL SOUNDINGS INDICATE STEEP LAPSE RATES, INCREASED INSTABILITY, AND BETTER VERTICAL SHEAR ACROSS THE NORTHERN AND NORTHEASTERN PORTION OF THE CWA AS WELL. AS A RESULT, SOME DEVELOPING STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS MAINLY NORTH OF A LINE FROM GARDEN CITY TO PRATT. THIS IS REFLECTED IN THE CURRENT HWO AS WELL. WILL INCREASE POPS A LITTLE WITH INCREASED CONFIDENCE ACROSS OUR NORTH AND NORTHEAST BUT REMAIN IN THE CHANCE CATEGORY WITH THE ISOLATED NATURE OF ANY STORMS. SHOULD HAVE A SMALL BREAK IN PRECIP CHANCES UNTIL MONDAY NIGHT INTO EARLY TUESDAY. SURFACE HIGH PRESSURE WILL SLIDE SOUTHEAST ACROSS THE NORTHERN PLAINS MONDAY AFTERNOON AND OFF TO OUR EAST MONDAY NIGHT BRINGING AN EAST TO SOUTHEASTERLY UPSLOPE FLOW BACK ACROSS SOUTHWEST KANSAS. THIS IN TURN WILL INJECT LOW LEVEL MOISTURE BACK INTO THE AREA WITH THE NAM, GFS AND UKMET ALL SHOWING DEWPOINTS AT H85 BACK UP TO AROUND 15C ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS. MEANWHILE, A SURFACE LOW WILL DEVELOP AND STRENGTHEN GENERALLY ACROSS SOUTHWEST KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS. COMBINED WITH THE TIMING OF ANOTHER IN A SERIES OF H5 VORT MAXES THROUGH THE SOUTHWESTERLY FLOW ALOFT, THIS WILL PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS MONDAY NIGHT INTO TUESDAY. AGAIN THE BETTER CHANCE FOR PRECIP WILL BE NORTH AND EAST WITH A LACK OF LOW LEVEL MOISTURE IN THE EXTREME SOUTHWEST. TEMPERATURES WILL COOL DOWN A LITTLE TONIGHT IN WAKE OF THE COLD FROPA. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM AROUND 15C ACROSS THE NORTH TO NEAR 20C ALONG THE OKLAHOMA BORDER BY 12Z MONDAY MORNING. EXPECT LOWS MAINLY DOWN INTO THE 50S(F) TONIGHT. HIGH TEMPERATURES WILL COOL DOWN A BIT AS WELL ON MONDAY AS AN EASTERLY UPSLOPE FLOW DEVELOPS ACROSS SOUTHWEST KANSAS BY THE AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM THE UPPER TEENS(C) EAST TO NEAR 24C ALONG THE COLORADO BORDER. EXPECT HIGHS IN THE 70S(F) NORTH WITH LOWER 80S(F) POSSIBLE ACROSS THE SOUTH. LOW TEMPERATURES WILL BUMP UP A LITTLE MONDAY NIGHT WITH A LOW LEVEL SOUTHERLY FLOW ENTRENCHED ACROSS SOUTHWEST KANSAS AND TEMPERATURES AT H85 IN THE MID TO UPPER TEENS(C). EXPECT LOWS IN THE UPPER 50S(F) NORTH AND WEST WITH LOWER 60S(F) POSSIBLE SOUTHEAST. TUESDAYS HIGHS WILL CLIMB A LITTLE OVER MONDAYS AS SURFACE LOW PRESSURE STRENGTHENS JUST TO OUR SOUTHWEST. TEMPERATURES AT H85 WILL BE IN THE LOWER 20S(C) NORTH TO THE UPPER 20S(C) SOUTH AND SOUTHWEST. EXPECT HIGHS MAINLY UP INTO THE 80S(F) TUESDAY. AS A RESULT, WILL MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... NOT MUCH CHANGE TO THE EXTENDED PERIOD FORECAST TODAY. OVERALL THE PATTERN THAT THE MEDIUM RANGE MODELS HAVE BEEN SHOWING THE PAST SEVERAL RUNS WILL CONTINUE. A BROAD UPPER TROUGH WILL REMAIN QUASI-STATIONARY ALONG OR JUST OFF THE WEST COAST OF NORTH AMERICA WITH NEARLY ZONAL FLOW ACROSS THE CENTRAL AND EASTERN CONUS. SHORTWAVE TROUGHS WILL PERIODICALLY EJECT OUT OF THE UPPER TROUGH AND THROUGH THE CENTRAL PLAINS. THIS PATTERN WILL MEAN A CONTINUATION OF THE FAIRLY ACTIVE WEATHER WITH THUNDERSTORMS AROUND THE REGION. IT IS DIFFICULT TO PINPOINT WHERE EXACTLY THE BEST THUNDERSTORM CHANCES WILL BE GIVEN THE DAILY VARIATION IN THE FINER DETAILS AS WELL AS ANY OUTFLOW BOUNDARY INTERACTIONS THAT CROP UP SO THE WIDESPREAD 15-25 PERCENT POPS LOOK GOOD. THE CANADIAN MODEL AND ECMWF HAVE BEEN FAIRLY CONSISTENT WITH MOVING A STRONGER SHORTWAVE TROUGH THROUGH THE PLAINS AROUND WEDNESDAY NIGHT AND THURSDAY. THE GRIDS SHOW 30-40 PERCENT POPS FOR WEDNESDAY NIGHT WITH THIS SYSTEM. AS THIS SYSTEM MOVES OUT THERE WILL BE A FEW PERIODS OF RELATIVELY QUIET WEATHER AS MID LEVEL RIDGING BUILDS INTO THE CENTRAL HIGH PLAINS. HAVE TRIMMED BACK POPS INTO THE SILENT TO NONE CATEGORY AND REMOVED ANY MENTION OF THUNDER FROM THE WEATHER GRIDS. CHANCES FOR THUNDERSTORMS WILL BE INCREASING AGAIN OVER THE WEEKEND AS ANOTHER WAVE APPROACHES THE CENTRAL PLAINS FROM THE SOUTHWEST. && .AVIATION... A QUASI-STATIONARY FRONT LOCATED ACROSS CENTRAL KANSAS WILL MOVE INTO OKLAHOMA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRY LINE EXTENDING FROM HAYS SOUTH TO DODGE CITY FROM 00Z TO 03Z THIS EVENING. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. MVFR CONDITIONS COULD OCCUR BEHIND THE COLD FRONT DUE TO LOW CIGS BETWEEN 07Z TO 14Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 60 85 / 30 0 20 20 GCK 53 79 57 85 / 20 0 20 10 EHA 52 83 58 85 / 0 0 10 0 LBL 53 83 63 87 / 0 0 10 10 HYS 52 75 58 80 / 40 0 20 20 P28 60 84 63 85 / 20 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/02/31
Hazardous weather outlook, Jun 7, 8:05 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 805 AM CDT SUN JUN 7 2009 KSZ061>063-074>078-080-081-084>090-081315- HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 805 AM CDT SUN JUN 7 2009 /705 AM MDT SUN JUN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. AT THIS TIME, SEVERE WEATHER DOES NOT LOOK LIKELY, BUT SMALL HAIL AND WIND GUSTS TO 50 MPH ARE BOTH POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-064>066-079-081315- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS- 805 AM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING, INCLUDING THE THREAT OF LARGE HAIL, DAMAGING WIND AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 33 min |
| Jun 6, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 21 min |
| Jun 7, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.